People should not stop getting the AstraZeneca vaccine despite the latest blood clot case, as the danger of a potential COVID-19 outbreak is much worse, South Australia’s health chief says.

The latest blood clot case linked to an AstraZeneca vaccine was “not unexpected”, according to South Australian health authorities, and should not deter people from getting vaccinated.

Although people should know the risks associated with COVID-19 vaccines, they should also understand the danger a virus outbreak would pose, Chief Public Health Officer Nicola Spurrier says.

Professor Spurrier made the comments on ABC Radio Adelaide this morning, following news that a 53-year-old South Australian man was in intensive care for blood clotting linked to the AstraZeneca vaccine.

The man developed severe abdominal pain after getting the vaccine and was admitted to hospital on Tuesday.

It is the first case recorded in the state, with 150,000 South Australians so far receiving the AstraZeneca jab.

But Professor Spurrier this morning said there was no reason to avoid the AstraZeneca vaccine, given the rarity of the condition.

“We know that AstraZeneca has this rare side effect … we call TTS, so it’s thrombosis with thrombocytopenia syndrome, which is an unusual combination of both a blood clot but also having low platelets, and the platelets are what cause clots,” she said.

“It was recognised when the vaccine was rolled out in the UK, so we have the benefit of knowing what went on ahead in the UK.”

Chief Public Health Officer Nicola Spurrier.(

ABC News

)

She said it was important that people “understand what the risk is” — but that in itself was was no different to everyday medical scenarios.

“To put it into context, every time … any doctor writes a script and you have a medication, there is always potential side effects,” Professor Spurrier said.

“You do need to put it into the context of your own personal situation, and also the fact that we are in a pandemic.

“When you go and get a vaccine or when you go and get any medication it’s very important to understand the side effects and understand that particular risk — so it is one in 100,000.”

If severe headaches or abdominal pain happen in the first 28 days after getting a vaccine, medical attention is needed, Professor Spurrier said.

She acknowledged that blood clotting is a “very serious condition” but said treatment is possible.

However, given “we do need to return people here to Australia”, Professor Spurrier said the risk of TTS does not outweigh the risk of a COVID-19 outbreak.

“We always are at risk of having a serious outbreak here in Australia,” she said.

“So the reason why [the Australian Technical Advisory Group on Immunisation] made a decision … [that] we’re continuing with the AstraZeneca and the Pfizer, is that we know that COVID in itself causes extremely severe health problems, including death.”

A sign outside the Adelaide Showground COVID-19 vaccination clinic.
The COVID–19 vaccination clinic at the Adelaide Showground.(

ABC News: Rebecca Brice

)

New case brings Australian blood clot total to 24

The state’s Immunisation Coalition made a similar statement, saying it was not unexpected that the man experienced a rare case of blood clotting after his vaccination.

Coalition chairman Rod Pearce said despite the clotting issues, the vaccine is effective.

“We need to understand there are potential side effects, if people are concerned about that, get tested early, intervene and get it treated … and we can actually manage the side effects,” Dr Pearce said.

“If we’re all vaccinated, Australia is safe.

The South Australian case takes the total Australian reports of blood clot cases following the AstraZeneca vaccine to 24.

Overall, 21 of those cases are considered confirmed to be linked to the vaccine, and three are considered probable.

More than 2 million doses of the AstraZeneca vaccine have been administered in Australia to date.



Source link

By EDONS